Syncope can signal serious heart disorders in middle-aged and older people. In their new guidelines, cardiologists map out a model evaluation scenario.
The American Heart Association (AHA) and the American College of Cardiology Foundation (ACCF) have jointly issued their first Scientific Statement on the Evaluation of Syncope.
The primary purpose of evaluation is to distinguish life-threatening causes of syncope from more common benign disorders—a process in which the primary-care clinician often plays a key role, notes Kenneth A. Ellenbogen, MD, Kontos professor of cardiology at Virginia Commonwealth University School of Medicine, in Richmond, and one of the authors of the scientific statement. “In evaluating a patient with syncope, we emphasize the importance of history and physical exam, things that primary-care clinicians do. One gets the most information from these procedures, without question.”
Neurocardiogenic syncope, also termed “neurallymediated,” “vasopressor,” and “vasovagal” syncope, is the most common type, particularly in younger and middle-aged patients. It is benign. Related phenomena, such as syncope that is associated with micturition, defecation, and cough, or syncope associated with orthostatic hypotension, are frequent in middle-aged and older patients. In neurocardiogenic syncope, premonitory distress and postepisode weakness or fatigue are common. Additional features of the episode, including those reported by onlookers, may suggest other causes. Auras and postepisode confusion indicate a neurologic etiology, and tonic-clonic activity can imply both cardiac and neurologic origins. Syncope precipitated by neck-turning is an indication of carotid sinus hypersensitivity.
Click to Enlarge
The presence of focal neurologic signs and symptoms certainly raises the possibility of neurologic pathology but may also indicate basilar artery or bilateral carotid artery disease (CAD). Patient history of MI or repaired congenital heart disease increases the possibility of ventricular arrhythmia, and earlier head trauma in a younger person suggests that syncope may have neurologic causes. The next step would be referral to a cardiologist in the case of the first individual or to a neurologist in the second.
A review of medications should focus on agents with pro-arrhythmic potential, which include class IA and IC antiarrhythmic drugs, and those that can cause orthostatic hypotension, such as antihypertensives, tricyclic antidepressants, and OTC preparations with anticholinergic effects.
BP measurements in the upper and lower extremities and in supine and erect positions are particularly useful. They can indicate orthostatic hypotension and autonomic dysfunction, which are not infrequently implicated in syncope, and help identify diverse kinds of organic heart disease.
Carotid bruits suggest that syncope is related to impaired cerebral blood flow or to underlying CAD; other cardiovascular causes that may be revealed or suggested in the physical examination include pulmonary hypertension, left ventricular dysfunction, and valvular heart disease.
Examination should also assess signs of underlying neurologic disorder, e.g., tremor, gait disturbance, and abnormalities of cognition, speech, sensation, motor strength, or visual field.Tilt-table testing is often used as an aid in diagnosing neurocardiogenic syncope, but with reported sensitivity as low as 26% and specificity of roughly 90%, it is debatable whether tilt-table testing adds materially to the clinical diagnosis, the statement said.
The ECG can provide essential information on rhythm and conduction disturbances. Cardiac defects that require referral to a cardiologist include sinus bradycardia, prolonged PR interval, or bundle branch block, suggesting sick sinus syndrome or complete atrioventricular block; the presence of a delta wave in the QRS complex, indicating Wolff-Parkinson-White syndrome; and patterns indicative of genetic diseases like Brugada syndrome.
A questionable ECG should be interpreted by a cardiologist or cardiac electrophysiologist. Diagnoses such as arrhythmogenic right ventricular dysplasia and cardiomyopathy are often subtle and may require further evaluation with procedures like cardiac MRI.
“After history and physical exam, the next most important step is the echocardiogram,” Dr. Ellenbogen said. It can reveal structural defects and indicate left ventricular dysfunction, and it may clarify diagnosis when the ECG is ambiguous. An echocardiogram is a mandatory part of the evaluation for recurrent syncope.
If the workup as outlined yields no abnormal results, syncope is generally not considered life-threatening, and the extent of further testing is determined by such issues as quality of life and risk of harm. When episodes are “malignant”—that is, occur with little warning in potentially dangerous situations, such as driving—monitoring for arrhythmic disturbances at the time of the episode is indicated.
For frequent (at least daily) episodes, Holter monitoring is appropriate. Event recording allows for a longer period of monitoring, and implantable loop recorders are ideal for infrequent episodes.
When no rhythmic disturbances accompany symptoms, extracardiac causes must be sought.
Neurologic signs and symptoms
Syncope is considerably less likely to be neurologic than cardiac in origin; even some apparently neurologic signs—upward-gaze deviation, asynchronous myoclonic jerks, and transient automatisms, for example—actually result from cerebral hypoperfusion.
When caused by a neurologic disorder, syncope is usually mediated by hypotension of dysautonomia. Prominent among these conditions are neurodegenerative disorders, such as Parkinson’s disease, and peripheral autonomic neuropathy of diabetes. Tilt-table testing, Valsalva’s maneuver, sweat testing, and cardiac response to deep breathing can clarify the origins of dysautonomia.
Rare syncopal episodes related to increased intracranial pressure due to subarachnoid hemorrhage or brain tumor are almost always accompanied by focal neurologic findings.
The episodic unresponsiveness of seizure disorders should not be confused with true syncope.
A note about the elderly
Older adults are at particular risk of syncope, which causes up to 30% of falls. Dehydration, gait disorders, and autonomic dysfunction are contributing factors. Orthostatic hypotension is a common precipitant that may be confused with seizure or transient ischemic attack (as when the episode occurs following a meal).
Up to 30% of unexplained syncope in the elderly may be due to carotid sinus hypersensitivity. Polypharmacy is widespread among elderly patients, and many of the medications they are likely to take (e.g., diuretics, beta blockers, ACE inhibitors, dopamine agonists and antagonists, narcotic analgesics) can, individually or in combination, precipitate syncope.
The AHA/ACCF Scientific Statement on the Evaluation of Syncope was originally published in Circulation (2006;113:316-327). The entire statement is available free of charge online at: http://circ.ahajournals.org/cgi/content/full/113/2/316 (accessed February 7, 2007).